Alert archive / Pennsylvania / Flash Flood Watches in 2012
Flash Flood Watch 6, NWS State College, PA
NWS State College, PA issued this flash flood watch at Aug 26, 2012, 3:19 PM EDT for 9 counties in Pennsylvania. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2012, 3:19 PM EDT (19:19 UTC)
- Expired
- Aug 26, 2012, 7:13 PM EDT
- In force
- 4 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, York County, PA
The radar
The State College radar (KCCX), 119 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 926 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
718 WGUS61 KCTP 261919 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 319 PM EDT SUN AUG 26 2012 PAZ035-036-056-057-059-063>066-270200- /O.NEW.KCTP.FF.A.0006.120826T1919Z-120827T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FULTON-FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK- LANCASTER- 319 PM EDT SUN AUG 26 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA... INCLUDING THE FOLLOWING AREAS...ADAMS...CUMBERLAND...DAUPHIN... FRANKLIN...FULTON...LANCASTER...LEBANON...PERRY AND YORK. * UNTIL 10 PM EDT THIS EVENING. * NUMEROUS CLUSTERS AND BANDS OF THUNDERSTORMS WILL LIFT NORTHWARD ACROSS THE AREA THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...WITH 1 TO 2 INCHES POSSIBLE OVER A SHORT DURATION. * LOCALIZED...EXCESSIVE RAINFALL COULD CAUSE SHARP RISES ON SMALL STREAMS AND CREEKS. FLOODING OF LOW-LYING AND URBAN AREAS WILL ALSO BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
282 WGUS61 KCTP 262313 FFACTP FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 713 PM EDT SUN AUG 26 2012 PAZ035-036-056-057-059-063>066-270015- /O.CAN.KCTP.FF.A.0006.000000T0000Z-120827T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FULTON-FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK- LANCASTER- 713 PM EDT SUN AUG 26 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA HAS BEEN CANCELLED. SCATTERED SHOWERS OF GENERALLY LIGHT INTENSITY ARE EXPECTED FOR THE REMAINDER OF THIS EVENING....THEREFORE THE FLASH FLOOD WATCH HAS BEEN CANCELLED. $$ DEVOIR
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Aug 26, 1:52 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 26, 1:52 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 152 PM EDT SUN AUG 26 2012 .SYNOPSIS... AN UPPER LOW OVER VIRGINIA WILL SLOWLY LIFT NORTHEAST ACROSS THE DELMARVA THROUGH MONDAY NIGHT. MEANWHILE...AN UPPER LEVEL TROUGH WILL ROTATE THROUGH THE GREAT LAKES AND DRIVE AN ASSOCIATED COLD FRONT ACROSS THE REGION BY EARLY TUESDAY. HIGH PRESSURE WILL SHIFT SOUTHEAST FROM THE UPPER MIDWEST INTO PENNSYLVANIA FOR THE MIDDLE OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... 1730 UTC REGIONAL RADAR SHOWS NMRS BANDS/CLUSTERS OF TSTMS OVR THE CHESAPEAKE BAY/DELMARVA REGIONS MOVG N-NWWD ACRS NRN MD INTO THE SRN TIER OF S-CENTRAL PA...SOUTH OF THE PA TURNPIKE. THE CONVECTION IS ASSOC WITH COMPACT UPPER VORT MAX DRIFTING NEWD OVR NRN VA. CLOUDS BREAKS EVIDENT VIA VIS SATL COMBINED WITH LG SCALE FORCING AHEAD OF THE UPPER LEVEL CYC CIRC HAS ALLOWED FOR RAPID TSTM DEVELOPMENT S OF PA WITHIN NARROW AXIS OF ML CAPES BTWN 500-1000 JKG-1. INSTABILITY DECREASES WITH NRN EXTENT WITH THE BEST CAPES NEAR THE MASON DIXON LINE. THE SHEAR ENVIRONMENT WILL BE AT LEAST MARGINALLY FAVORABLE FOR FOR LOW-TOPPED ROTATING STORMS CROSSING THE MD/PA BORDER THRU THE EVE. ANOTHER POSSIBLE CONCERN COULD BE A LOCALIZED FF THREAT ASSOC WITH TRAINING STORMS AS THEY CURL N-NWWD TO THE EAST OF THE UPPER LEVEL CIRC. THE SVR WX AND FF THREATS WILL BE FAIRLY LOW...BUT THE SRN TIER COS WILL NEED TO MONITORED CLOSELY. THE MID-UPPER LOW SPINNING OVR NRN VA WILL LIFT SLOWLY NEWD TOWARD CHESAPEAKE BAY BY THE END OF THE PERIOD. THE LATEST MDL DATA SHOWS THE BEST H85 MSTR FLUX CONVERGENCE OVR THE S-CENTRAL MTNS THRU THE AFTN/EVE BEFORE SHIFTING EWD INTO ERN PA LATER TNT INTO EARLY MONDAY. EXPECT SCT-BKN CLOUD COVER TO FILL-IN AND LOWER OVERNIGHT GIVEN DIURNAL COOLING AND MOIST SELY UPSLOPE FLOW...WHICH SHOULD KEEP MIN TEMPS ABV GUID BLEND. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... PESKY MID-UPPER LVL CIRCULATION IN THE MID-ATLC STATES WILL BE LIFTING NEWD FM THE DELMARVA AT THE START OF THE PD. THIS FEATURE WILL BE ABSORBED INTO LARGE SCALE TROUGH FCST TO SHIFT SEWD FROM THE GREAT LAKES INTO THE NORTHEAST. WEAK RIDGING BTWN THE DEPARTING/WEAKENING UPPER LEVEL CIRCULATION AND APPROACHING LW TROUGH SHOULD BRING DRIER AND WARMER WX TO CENTRAL PA BY THE AFTN...WITH ANY SHOWER ACTIVITY ENDING EARLY IN THE DAY ACROSS THE EASTERN COUNTIES. HOWEVER MAIN QUESTION IS HOW FAST THE LOW CLOUDS WILL ERODE. WITH THE LLVL FLOW GRADUALLY VEERING MORE THE WSW...ANTICIPATE A SLOW IMPROVEMENT WITH PEAKS OF SUN LKLY BY THE AFTN. FOCUS FOR CONVECTION WILL SHIFT TO ELONGATED SFC COLD FRONT ASSOC WITH THE LG SCALE TROF DIGGING INTO THE NE STATES. BEST CHC FOR LATE AFTN TSTM WILL BE OVER THE NW MTNS WITH POPS INCREASING INTO THE CENTRAL ZONES MON NGT. && .LONG TERM /TUESDAY THROUGH SATURDAY/... A NORTHERN STREAM SHORTWAVE AND ASSOC COLD FRONT WILL PUSH THRU THE AREA MONDAY NIGHT AND EARLY TUESDAY. TIMING OF FROPA SHOULD PRECLUDE ANY SVR WX CONCERNS. HOWEVER...ALL MDL DATA SUPPORTS A GOOD CHC OF SHRA /POSS TSRA/ MONDAY NIGHT...WITH LINGERING SHRA/TSRA ACROSS SOUTHERN PA THRU MIDDAY TUESDAY. CURRENT ENSEMBLE MEAN PRECIP WITH THIS FROPA RANGES FROM 0.25 TO 0.50 INCHES WITH THE HIGHER AMTS MOST LIKELY OVR THE NORTH. GOOD AGREEMENT AMONG MED RANGE GUIDANCE THRU THE SECOND HALF OF THE WEEK...ALL OF WHICH TRACK SFC ANTICYCLONE AND ASSOC LOW PWAT AIR SE ACROSS PA LATE TUES THROUGH THE END OF THE WEEK. NEITHER EFS SHOWS ANY QPF UNTIL THE LABOR DAY WEEKEND WITH POSSIBLE MOISTURE FROM REMNANTS OF ISSAC. HOWEVER...PLENTY OF SPREAD IN MDLS BY THAT POINTS...SO ONLY INTRODUCING LOW CHC POPS FOR LATE FRI/SAT ATTM. THE 850 HPA TEMPERATURES BEHIND TUESDAY/S FRONT SUGGEST WE WILL SEE NEAR AVERAGE HIGHS TUES-WED. ALTHOUGH...A COUPLE RATHER COOL NIGHTS APPEAR LIKELY DUE TO DRYNESS OF AIR MASS. THURSDAY SHOULD SEE A RETURN FOR MORE SUMMER-LIKE HIGHS AND FRI/SAT WARMER STILL...AS UPPER RIDGE EXPANDS EAST FROM THE MIDWEST AND 850 HPA TEMPS GET TO 18C. SO THE CHANCE OF RAIN IS HIGHEST WITH FRONT MONDAY NIGHT INTO EARLY TUESDAY. COOLER AND DRIER LATE TUE-WED...THEN A GRADUAL WARM UP LATE WEEK...WITH POSSIBLE PRECIPITATION EARLY NEXT WEEKEND. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... GRADUAL IMPROVEMENT/BINOVC CONTINUES ACRS CNTRL PA TERMINALS WITH MVFR TO VFR CLOUD BASES GENERALLY BTWN 2-4KFT AGL. THIS TREND WILL CONTINUE INTO THE MID-LATE AFTN AS THE BLYR CONTINUES TO MIX...BUT EXPECT DIURNAL COOLING/INCREASING STABILITY TO ALLOW CIGS TO LOWER AND FILL BACK IN OVERNIGHT. TSTM DEVELOPMENT HAS INCREASED RAPIDLY SOUTH OF THE MASON-DIXON LINE...WITH CLUSTERS/BANDS LIFTING N-NWWD FROM NRN MD/VA INTO S-CENTRAL PA. THE HIGHEST PROB OF SHOWERS/ISOLD TSTM WILL EXIST ACRS THE SRN AIRFIELDS. HOWEVER CONFIDENCE/TIMING ARE STILL UNCERTAIN AND THUS WILL CONTINUE TO MENTION VCSH IN THE SRN TERMINALS. OUTLOOK... MON...AM LOW CIGS -SHRA EAST BCMG MVFR/VFR BY AFTN. PM SHRA/TSRA NW. MON NGT-TUE...CFRONT PASSAGE. SHRA/TSRA POSS. WED- THU...MAINLY VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...STEINBUGL NEAR TERM...STEINBUGL SHORT TERM...STEINBUGL LONG TERM...FITZGERALD AVIATION...STEINBUGL
Hazardous weather outlook, Aug 26, 3:19 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 319 PM EDT SUN AUG 26 2012 PAZ004>006-010>012-017>019-024>028-033-034-037-041-042-045-046- 049>053-058-271930- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-SCHUYLKILL- 319 PM EDT SUN AUG 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ035-036-056-057-059-063>066-271930- FULTON-FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK- LANCASTER- 319 PM EDT SUN AUG 26 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 26, 2:51 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
251 PM EDT SUN AUG 26 2012
PAZ026-028-036-056-261915-
FRANKLIN PA-HUNTINGDON PA-JUNIATA PA-PERRY PA-
251 PM EDT SUN AUG 26 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FRANKLIN...
SOUTHEASTERN HUNTINGDON...SOUTHWESTERN JUNIATA AND SOUTHWESTERN PERRY
COUNTIES...
AT 250 PM EDT...A STRONG THUNDERSTORM WAS NEAR UPPER STRASBURG...
MOVING NORTH AT 25 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THIS STORM WILL AFFECT AMBERSON VALLEY AND
DOYLESBURG.
THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 187
AND 201.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
522.
LAT...LON 3996 7782 4033 7790 4036 7760 4019 7760
4019 7761 4020 7761 4018 7762 4015 7761
4015 7759 3997 7758
FORECASTER: STEINBUGLThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 2:01 PM EDT | Tornado Warning | CTP | Franklin, Fulton | 29 min |
| Aug 26, 2:30 PM EDT | Tornado Warning | CTP | Franklin, Huntingdon | 17 min |
| Aug 26, 2:51 PM EDT | Special Weather Statement | CTP | Franklin | 24 min |
| Aug 26, 3:36 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Franklin | 3 hr |
| Aug 26, 3:46 PM EDT | Flash Flood Warning | CTP | York | 3 hr |
| Aug 26, 4:03 PM EDT | Special Weather Statement | CTP | Cumberland, Perry | 57 min |
| Aug 26, 4:21 PM EDT | Flash Flood Warning | CTP | Adams, Cumberland, Franklin, Perry | 3 hr |
| Aug 26, 4:23 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Juniata, Perry | 67 min |
| Aug 26, 4:47 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon | 43 min |
| Aug 26, 5:22 PM EDT | Special Weather Statement | CTP | Centre, Clinton | 38 min |
| Aug 26, 5:29 PM EDT | Special Weather Statement | CTP | Northumberland, Snyder, Union | 31 min |
| Aug 26, 5:42 PM EDT | Special Weather Statement | CTP | Clinton, Lycoming | 33 min |
| Aug 26, 6:17 PM EDT | Special Weather Statement | CTP | Lycoming | 73 min |
Nearby
Flash Flood Watches in Pennsylvania, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.